Adjusting to Antidepressants: What to Expect

This probably won’t come as a surprise to those of you who follow my posts, but I am once again getting used to a medicine adjustment. Yes, again. Last month, during my phone call appointment with my psychiatrist, she suggested we try more Cymbalta to try to improve my OCD symptoms. A little over a month passed, and the increase didn’t seem to be making a difference, so I am decreasing back to my normal dose.

I can feel the ways my body is responding to the abrupt change, but I also realized how used to medication adjustments I am and how easily I can identify the symptoms it causes. After all, I’ve tried quite a few medicines at different dosages. (Zoloft 12.5mg, 25mg, 50mg, 75mg 100mg, 150mg, Lexapro 10mg, Prozac 20mg and 40mg, and finally Cymbalta 20mg, 40mg, and 60mg.) 

The thought sprung into my mind, “Not everyone is as accustomed as I am to medication adjustment and modifications – that must be kind of scary.” Hence, why I am writing this post. For those of you who don’t know what to expect, what side effects could occur, or how to practice self-care while making these changes. 

Before we begin, however, there is one thing I must say: Do not research the side effects of your medication.

I made this mistake every time I started a new medication, and each time it made me more anxious. You’re going to read horror stories of people’s rare experiences that most likely will not happen to you.

So, let’s get started.

Side effects

Side effects are common among people taking antidepressants, but, in my experience, the worst occurs in the beginning. Whenever you alter chemicals in your brain, it will most likely cause physical symptoms. These are the common symptoms you may experience, but you probably won’t experience all of them at once. 

It’s important to remember that everyone’s body is different; not everyone responds to specific medicines the same. 

1. Headache

2. Nausea

3. Dizziness/lightheadedness

4. Shakiness

5. Irritability

6. Fatigue

7. Insomnia

8. Appetite changes

These aren’t all symptoms that can occur, but I’ve found that they are the most common. Remember that the most severe side effects will happen in the first few days and they will taper off as your body gets used to it. Right now, I’m feeling extremely tired and having lightheaded spells, but I know it will mostly go away soon.

Self-care during adjustments

If you’re anything like me, you’d prefer for medication to work right away and cause no negative reactions so that you can continue with your normal work and activities. This was not the case for me. Antidepressants will start to have their full effect after about a month, so patience is key. While practicing your patience, you must also practice self-care. 

It’s important to remember that you’re putting your body through a big adjustment that doesn’t just happen every day. Don’t be so hard on yourself. Tell yourself that it’s okay if you don’t finish those chores, if you skip a workout, or need to take a nap. Listen to your body.

Here are a few ways you can practice self-care while going through medicine adjustments:

  • Rest. Take a nap. Watch TV. Read a book. Just allow your body the time to adjust.
  • Drink water. Staying hydrated is important especially while taking new medicines. If you’re dehydrated, you might not be able to tell the difference between the medication symptoms and the dehydration symptoms.
  • Try to eat. Trust me, I know how hard it can be to eat while dealing with adjustment-nausea. But, a lot of times, eating can make your stomach feel better and help those energy levels.
  • Don’t push yourself. Your body needs time to rest and process. Don’t force yourself to exercise or run a bunch of errands. Take it easy on yourself.
  • Wait it out. Unless serious problems arise, try to wait it out. Many people don’t get the help they need because the side effects are unpleasant and they stop taking the medication altogether. Hopefully, soon, the benefits will outweigh the negatives.

Thanks for reading! 

If you’re starting to take antidepressants, are adjusting your dose, or you’re switching to a different one, I wish you all the luck in the world! Medication is a blessing to many people, including myself. Remember there is no shame in seeking help and treatment. 

National Suicide Prevention Lifeline

1-800-273-8255

Instagram: @theanxiousteensofamerica

Email: Theanxiousteensofamerica@gmail.com

3 thoughts on “Adjusting to Antidepressants: What to Expect

  1. BellaDharma an LadyMew says:

    Hello Kylee! Wonderful to read a new post from you today. You would make a good Doctor. I wish I would have someone to explain about side effects all those years ago.
    The one thing I learned is that I can’t stomach Anti-Depressants at all….it is a long story……At this point IF I decided to go on medication the only one that ‘might’ not react badly is Zoloft.
    I hope you & the Cymbalta can ‘work’ together in the future.
    Keep on ‘keeping on’ Kylee! You are an inspiration!
    ((hugs)) Sherri-Ellen T-D.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s